Alert archive / Missouri / Tornado Warnings in 2008

Tornado Warning 168, NWS Springfield, MO

September 2, 2008Barry County, Missouri

NWS Springfield, MO issued this tornado warning at Sep 2, 2008, 6:06 PM CDT for Barry County, Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2008, 6:06 PM CDT (23:06 UTC)
Expired
Sep 2, 2008, 6:45 PM CDT
In force
39 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

County Barry County, MO

The radar

The Springfield radar (KSGF), 57 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.1 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 477 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
477 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KSGF 022306
TORSGF
MOC009-022345-
/O.NEW.KSGF.TO.W.0168.080902T2306Z-080902T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
606 PM CDT TUE SEP 2 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN BARRY COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 645 PM CDT.

* AT 601 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 8 MILES SOUTHWEST OF GALENA...OR 13 MILES NORTHWEST OF
  KIMBERLING CITY...MOVING WEST AT 22 MPH.

* THE TORNADO WILL BE NEAR...
  PURDY AND 7 MILES SOUTHEAST OF MONETT BY 645 PM CDT.

THE TOWNS OF WHEELERVILLE...JENKINS...MADRY...MCDOWELL AND PLEASANT
RIDGE ARE ALSO IN THE PATH OF THIS TORNADIC STORM.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3674 9401 3693 9393 3693 9387 3684 9363
      3682 9362 3682 9361 3682 9359 3670 9359
TIME...MOT...LOC 2305Z 111DEG 19KT 3676 9361

$$

BARJENBRUCH
3 follow-up statements
000 
WWUS53 KSGF 022322
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
622 PM CDT TUE SEP 2 2008

MOC009-022345-
/O.CON.KSGF.TO.W.0168.000000T0000Z-080902T2345Z/
BARRY MO-
620 PM CDT TUE SEP 2 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR NORTHERN
BARRY COUNTY...

AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO NEAR JENKINS...OR 10 MILES NORTHEAST OF
CASSVILLE...MOVING WEST AT 24 MPH.

THIS TORNADO WILL BE NEAR...
  PURDY BY 645 PM CDT.

THE TOWNS OF MCDOWELL AND BUTTERFIELD ARE IN THE PATH OF THIS
TORNADO.

TWO AREAS OF STRONG ROTATION ARE PRESENT WITHIN THIS STORM. ONE IS 
LOCATED NEAR JENKINS...AND ANOTHER IS LOCATED APPROXIMATELY 5 MILES 
WEST OF JENKINS. BOTH OF THESE AREAS OF ROTATION MAY BE CURRENTLY 
PRODUCING A TORNADO...OR MAY PRODUCE A TORNADO AT ANY TIME.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3674 9401 3693 9393 3693 9387 3684 9363
      3678 9363 3672 9370
TIME...MOT...LOC 2320Z 107DEG 21KT 3677 9376

$$

BARJENBRUCH
000 
WWUS53 KSGF 022332
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
632 PM CDT TUE SEP 2 2008

MOC009-022345-
/O.CON.KSGF.TO.W.0168.000000T0000Z-080902T2345Z/
BARRY MO-
632 PM CDT TUE SEP 2 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR NORTH
CENTRAL BARRY COUNTY...

AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO NEAR MCDOWELL...OR 8 MILES NORTH OF CASSVILLE...
MOVING WEST AT 24 MPH.

THIS TORNADO WILL BE NEAR...
  PURDY BY 640 PM CDT.
  7 MILES SOUTH OF MONETT BY 645 PM CDT.

THE TOWN OF BUTTERFIELD IS IN THE PATH OF THIS TORNADO.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW. IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

LAT...LON 3673 9387 3673 9391 3674 9394 3674 9401
      3693 9393 3686 9373 3673 9379 3672 9384
      3673 9386
TIME...MOT...LOC 2332Z 107DEG 21KT 3679 9383

$$

BARJENBRUCH
000 
WWUS53 KSGF 022339
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
639 PM CDT TUE SEP 2 2008

MOC009-022350-
/O.EXP.KSGF.TO.W.0168.000000T0000Z-080902T2345Z/
BARRY MO-
640 PM CDT TUE SEP 2 2008

...THE TORNADO WARNING FOR NORTH CENTRAL BARRY COUNTY EXPIRES AT 645
PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT
PROMPTED THE WARNING HAD WEAKENED...THUS THE WARNING HAS BEEN ALLOWED
TO EXPIRE.

LAT...LON 3673 9387 3673 9391 3674 9394 3674 9401
      3693 9393 3686 9373 3673 9379 3672 9384
      3673 9386
TIME...MOT...LOC 2340Z 107DEG 21KT 3680 9389

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Sep 2, 3:51 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Sep 2, 3:51 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
351 PM CDT TUE SEP 2 2008

.DISCUSSION...

THE FOCUS OF THE FORECAST IS ON THE THREAT FOR HEAVY
RAIN...EXCESSIVE RAINFALL AND FLOODING AS TROPICAL MOISTURE
ASSOCIATED WITH GUSTAV INTERACTS WITH A FRONT IN SOUTHWEST
MISSOURI TONIGHT THROUGH FRIDAY. A SLIGHT THREAT OF ISOLATED
BRIEF WEAK TORNADOES IS POSSIBLE WEDNESDAY AFTERNOON THROUGH
THURSDAY AFTERNOON DUE TO STRONG LOW LEVEL WIND SHEAR FROM
GUSTAV.

SHORT TERM (TONIGHT THROUGH FRIDAY)...

AT 3 PM SURFACE COLD FRONT EXTENDS ACROSS NORTHWEST MISSOURI INTO
WESTERN OKLAHOMA. TROPICAL DEPRESSION GUSTAV IS CENTERED OVER THE
ARK LATEX MOVING TO THE NORTH NORTHWEST.

CLOUD COVER AND TROPICAL MOISTURE HAS STEADILY INCREASED ACROSS
SOUTHWEST MISSOURI AND SOUTHEAST KANSAS THIS AFTERNOON. RAIN
SHOWERS AND ISOLATED THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON
ACROSS SOUTHERN MISSOURI ASSOCIATED WITH THE OUTER BANDS OF THIS
TROPICAL MOISTURE ADVECTING NORTH. A MORE SIGNIFICANT BAND OF
CONVECTION EXTENDS ACROSS NORTHERN ARKANSAS. AS THIS BAND
MIGRATES NORTH...WILL NEED TO CLOSELY WATCH THUNDERSTORM
DOWNDRAFTS MIXING DOWN STRONGER EASTERLY WINDS ALOFT.

THE GFS AND ECMWF SOLUTIONS REMAIN CONSISTENT WITH BRINGING THE
SURFACE COLD FRONT INTO SOUTHWEST MISSOURI TONIGHT WITH THIS
BOUNDARY LINGERING THROUGH FRIDAY. FORECAST MODELS PROG GUSTAV TO
CONTINUE TO WEAKEN INTO A REMNANT LOW AND TRACK NORTHEAST ALONG
THIS BOUNDARY INTERACTING WITH A TROPICAL AIRMASS WITH
PRECIPITABLE WATER VALUES PROGGED NEAR 2 INCHES.

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR PORTIONS OF SOUTHWEST
MISSOURI BEGINNING EARLY WEDNESDAY THROUGH FRIDAY MORNING. WITH A
TROPICAL AIRMASS AND DEEP EAST TO SOUTHEAST FLOW INTERACTING WITH
THIS BOUNDARY WIDESPREAD RAINFALL AMOUNTS OF 3 TO 6 INCHES WILL
BE POSSIBLE GENERALLY ALONG AND SOUTHEAST OF A LINE FROM JOPLIN
TO WARSAW. THE FLASH FLOOD WATCH FURTHER DETAILS THE CONCERNS FOR
FLASH FLOODING...AREAL FLOODING AND RIVER FLOODING.

THE HEAVY RAIN IS EXPECTED WEDNESDAY AND THURSDAY ASSOCIATED WITH
THE STRONGEST LIFT AS THE REMNANT LOW MOVES ACROSS THE AREA. THE
THREAT FOR HEAVY RAIN...ALONG WITH RAIN CHANCES...SHOULD
GRADUALLY TAPER FROM WEST TO EAST ACROSS THE FORECAST AREA LATE
THURSDAY AND FRIDAY MORNING. AN UPPER LEVEL TROUGH WILL MOVE
THROUGH THE NORTHERN PLAINS KICKING THE BOUNDARY AND REMNANT
MOISTURE EAST.

THERE WILL BE A SLIGHT RISK FOR ISOLATED BRIEF WEAK TORNADOES
WEDNESDAY AND THURSDAY...PARTICULARLY ACROSS SOUTHERN MISSOURI...
WHERE STRONG DEEP LAYER SHEAR WILL BE PRESENT WITH 0-2KM SHEAR
NEAR 500 M2/S2 WITH LOW LCLS. INSTABILITY WILL BE A LIMITING
FACTOR TO THE TORNADO POTENTIAL BUT THE THREAT STILL EXISTS.

ANGLE

LONG TERM (SATURDAY THROUGH TUESDAY)...

MISSOURI SHOULD BE DRYING OUT BY SATURDAY AS UPPER FLOW BECOMES
ZONAL AND SURFACE HIGH PRESSURE BUILDS INTO THE REGION. TEMPERATURES
WILL LIKELY HOLD IN THE 80S FOR THE WEEKEND BUT MAY APPROACH 90 ON
SUNDAY. THE GFS OUTPUT ATTEMPTS TO SEND A WEAK SHORTWAVE TROUGH
THROUGH THE FLOW SUNDAY MORNING...BUT WILL LIKELY SEE NO MORE THAN A
SLIGHT INCREASE IN CLOUD COVER ACROSS THE NORTHERN CWA. LONG RANGE
MODELS ARE IN GOOD AGREEMENT IN PULLING A COLD FRONT INTO THE REGION
BY EARLY NEXT WEEK. THIS FRONT SHOULD HAVE PLENTY OF MOISTURE TO
WORK WITH AND WILL LIKELY SEE THUNDERSTORMS MOVING INTO THE
NORTHWESTERN CWA BY MONDAY...AND POPS INCREASING ACROSS THE REST OF
THE CWA MONDAY NIGHT.

BARJENBRUCH

&&

.AVIATION...

FOR THE 18Z TAF PACKAGE...CUMULUS CLOUDS HAVE BUILT IN THIS
MORNING BELOW THE MAIN CIRRUS DECK WITH CIGS BRIEFLY COMING DOWN
TO MVFR. HAVE SINCE SCATTERED OUT WITH CLOUD BASES REMAINING BTWN
2500 AND 3500 FEET. BELIEVE THAT SCATTERED CLOUD COVER WILL
CONTINUE FOR A FEW MORE HOURS WITH THE EXCEPTION OF TEMPORARY
BROKEN CEILINGS PRIOR TO 21Z SGF/22Z JLN. WILL SEE SOME LIGHT RAIN
SHOWERS MOVE INTO BOTH TAF SITES AFTER THIS TIME.

AFTER 00Z...CONDITIONS WILL PROGRESSIVELY WORSEN WITH RAINFALL
INTENSITY GRADUALLY INCREASING...WINDS REMAINING GUSTY OUT OF THE
EAST NORTHEAST...AND CEILINGS PROGRESSIVELY DROPPING WITH THE
INCREASING INFLUX OF GULF MOISTURE. FOR THE TIME
BEING...MAINTAINED MVFR CONDITIONS UNTIL BRINGING IN IFR AT 14Z...WITH
A FAIRLY HIGH CONFIDENCE IN IFR CONDITIONS FROM 14Z THROUGH THE
END OF THE TAF PERIOD.

BARJENBRUCH

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM 1 AM CDT WEDNESDAY THROUGH FRIDAY MORNING
     FOR MOZ055>058-068>071-079>083-088>098-101>106.

KS...NONE.
&&
Hazardous weather outlook, Sep 2, 11:48 AM CDT, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1148 AM CDT TUE SEP 2 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031700-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1148 AM CDT TUE SEP 2 2008

...HEAVY RAIN...EXCESSIVE RAINFALL AND FLOODING POSSIBLE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BECOME INCREASINGLY
LIKELY THIS AFTERNOON AND ESPECIALLY TONIGHT AS MOISTURE FROM THE
WEAKENING TROPICAL SYSTEM GUSTAV INTERACTS WITH A COLD FRONT
MOVING INTO SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. SEVERE
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HEAVY RAIN IS LIKELY WEDNESDAY AND THURSDAY AS REMNANT MOISTURE
FROM GUSTAV CONTINUES TO TRACK NORTHWARD...LIFTING UP AND OVER A
STATIONARY FRONTAL BOUNDARY OVER THE OZARKS. FLASH FLOODING WILL
BE POSSIBLE IN SMALL BASINS...LOW LYING AND POOR DRAINAGE
AREAS...AND SOME URBAN AREAS.

AREAL FLOODING WILL BE POSSIBLE LATE WEDNESDAY THROUGH FRIDAY DUE
TO EXCESSIVE RAINFALL ACROSS A LARGE AREA OF SOUTHWEST AND SOUTH
CENTRAL MISSOURI.

TOTAL RAINFALL AMOUNTS OF GENERALLY 3 TO 6 INCHES WITH LOCALLY
HIGHER AMOUNTS WILL BE POSSIBLE ALONG AND SOUTHEAST OF A LINE
FROM NEAR JOPLIN TO WARSAW MISSOURI.

DEPENDENT UPON TOTAL RAINFALL RECEIVED AND THE AMOUNT THAT
CURRENT SOIL CONDITIONS WILL SOAK IN...RIVER FLOODING WILL
POTENTIALLY DEVELOP ACROSS THE WHITE...GASCONADE...BIG PINEY AND
BLACK RIVER BASINS.

WHILE THE OVERALL THREAT OF SEVERE WEATHER WILL BE LOW DUE TO
EXPECTED POOR INSTABILITY...WIND PROFILES WITH HEIGHT MAY BE
SUPPORTIVE OF ISOLATED BRIEF WEAK TORNADOES IN AREAS ALONG AND
SOUTHEAST OF THE INTERSTATE 44 CORRIDOR WEDNESDAY AFTERNOON
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. SPOTTERS
AND EMERGENCY MANAGEMENT PERSONNEL SHOULD CONTINUE TO MONITOR THE
FORECASTS AND STATEMENTS CONCERNING THE POTENTIAL FOR HEAVY
RAINFALL...FLOODING...AND ISOLATED SEVERE WEATHER.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

ANGLE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 1:06 PM CDTFlash Flood WatchSGFBarry, Barton, Benton, Camden, Cedar, Christian and 28 more46 hr
Sep 2, 4:47 PM CDTTornado WarningSGFBarry, Stone28 min
Sep 2, 5:14 PM CDTTornado WarningSGFBarry31 min
Sep 2, 5:55 PM CDTTornado WarningSGFTaney45 min

Nearby

Tornado Warnings in Missouri, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.